Tornadoes · United States · Ohio · 2011

EF1 tornado, Monroeville to Hartland Station, Ohio, May 25, 2011

From Monroeville to Hartland Station, this EF1 tornado ran 8.0 miles across Huron County on May 25, 2011, touching down at 6:00 PM EDT and reaching 50 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 25, 2011
Touchdown
6:00 PM EDT (22:00 UTC)
Lifted
6:15 PM EDT (22:15 UTC)
On the ground
15 minutes
Path length
8.0 miles (12.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Huron County
Touchdown point
41.234, -82.691
Lift-off point
41.217, -82.539
Record number
1105251600-01

What the Weather Service recorded

Between May 25th and May 26th heavy rainfall occurred as a warm front lifted north across the area. A strong southerly flow, ahead of a cold front, transported very moist air through Tennessee, Kentucky and into Ohio on the 25th. Surface dew points were in the 60s. Wave after wave in the mid and upper levels helped trigger widespread showers, with embedded thunderstorms. High rainfall rates of over an inch per hour occured with the stronger storms, resulting in widespread flood warnings across Northern Ohio. The showers continued into the evening hours, and then reformed early on the 26th. By this point the ground was saturated and streams and creeks were running high. Additional storms compounded lingering flooding conditions, necessitating a second round of widespread flood warnings. Numerous state and local routes in the area were closed because of the quickly rising and flowing water.

An EF1 tornado touched down in a cemetery on the southeast side of Monroeville. This tornado then continued east on the ground for about eight miles before lifting near the intersection of Tiger Road and North Greenwich Milan Road on the southeast side of Norwalk. The path was parallel and just south of U.S. Route 20 for several miles. Around a dozen homes and businesses were damaged by this tornado. A couple of the buildings lost large sections of roofing with some of damage caused by fallen trees. The tornado also leveled a large barn as it crossed Halfway Road. Several dozen trees were also downed along the damage path which was no more than 50 yards in width.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 17:56 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
17:56 UTC02:00 UTCTornado WatchCLE
19:00 UTC08:00 UTCFlood WatchCLE
21:48 UTC22:30 UTCSevere Thunderstorm WarningCLE
22:00 UTC10:13 UTCFlood WarningCLE
22:03 UTC23:00 UTCTornado WarningCLE
22:36 UTC23:30 UTCSevere Thunderstorm WarningCLE
22:42 UTC03:30 UTCFlood WarningCLE
04:15 UTC10:20 UTCFlood WarningCLE

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:39 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the tornado touched down at May 25, 4:02 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 25, 4:02 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
402 PM EDT WED MAY 25 2011

.SYNOPSIS...
A WARM FRONT WILL SLOWLY LIFT NORTHWARD ACROSS THE REGION THIS
EVENING. WEAKENING LOW PRESSURE WILL MOVE ALONG THIS FRONTAL
BOUNDARY ON THURSDAY. THIS WEAK FRONTAL BOUNDARY WILL THEN LINGER
ACROSS CENTRAL OHIO ON FRIDAY BEFORE LIFTING NORTH OF THE LAKE
SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A WARM FRONT CONTINUES TO LIFT NORTHWARD ACROSS THE REGION THIS
EVENING. IT IS CURRENTLY MOVING INTO THE SOUTHWESTERN COUNTY
WARNING AREA. THERE IS ALSO A LAKE INDUCED BOUNDARY ACROSS
NORTHWEST OHIO THAT STRETCHES ACROSS AT NORTHERN WOOD EASTWARD INTO
SANDUSKY AND LIKELY ERIE COUNTIES. THESE TWO BOUNDARIES COULD HELP
TO GENERATE A BIT STRONGER LOW LEVEL SHEAR WITH THE POTENTIAL OF A
TORNADO NEAR THEM. THUS THE ISSUANCE OF THE TORNADO WATCH FOR THE
WESTERN HALF OF THE REGION.

ANOTHER CONCERN BESIDES THE SEVERE THREAT WILL BE THE LOCALLY
HEAVY RAINFALL. HAVE ALREADY ISSUED A FLOOD WATCH FOR THE WESTERN
HALF OF THE AREA WHERE A COUPLE ROUNDS OF HEAVY RAINFALL MAY
OCCUR.

THE BIGGEST UNCERTAINTY IS HOW FAR EAST THE SEVERE THREAT WILL
REACH THIS EVENING. FOR NOW WE BELIEVE IT WILL BE A SLOW
PROGRESSION EASTWARD AND WILL HAVE TO WATCH CLOSELY TO SEE IF ANY
ISOLATED CELLS CAN DEVELOP AHEAD OF THE LINE AS THE WARM SECTOR
ATTEMPTS TO MOVE NORTHWARD.

LOWS TONIGHT WILL BE A BIT WARMER WITH THICKER CLOUD COVER ACROSS
THE AREA. MOST LOCATIONS WILL SEE SOME RAIN COOLED TEMPERATURES IN
THE LOWER TO MIDDLE 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
FRONTAL BOUNDARY WILL REMAIN IN THE AREA ON THURSDAY AS LOW
PRESSURE MOVES ACROSS NORTHERN OHIO. IF ENOUGH HEATING CAN OCCUR
THERE MAY BE ANOTHER ROUND OF SEVERE THUNDERSTORMS. HEAVY RAINFALL
WILL ONCE AGAIN BE A PROBLEM.

THE FRONTAL BOUNDARY WILL THEN LINGER OVER THE AREA INTO FRIDAY
NIGHT OR SATURDAY. UNCERTAINTY IS WHERE THE OUTFLOW WILL DIRECT
IT. WILL KEEP CHANCE TO LIKELY POPS IN THE FORECAST INTO SATURDAY.

HIGHS ON THURSDAY WILL IN THE 70S TO NEAR 80. HOWEVER BY FRIDAY
TEMPERATURES WILL BE A BIT COOLER WITH CLOUDY SKIES MUCH OF THE
DAY. MINOR WARMING IS EXPECTED ON SATURDAY WITH HIGHS BACK INTO
THE MID 70S.

 &&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS STAYING ON TRACK TO BUILD FIRST SIGNIFICANT RIDGE OF THE WARM
SEASON NORTH INTO THE AREA SUN INTO TUE. HOWEVER...BY WED THE MODELS
ARE NOW SHOWING A FLATTENING OF THE RIDGE WITH A TROUGH MOVING
ACROSS THE LAKES SO WILL NEED CHANCE POPS IN FORECAST FOR WED AND
COULD EVEN BE ENOUGH JUSTIFICATION FOR AT LEAST A SLIGHT CHANCE BY
TUE EVENING.

TEMPS CONTINUE TO LOOK WELL ABOVE NORMAL THROUGH THE PERIOD ALTHOUGH
WED COULD BE MORE QUESTIONABLE AS FLOW MAY SHIFT TO NW OFF OF LAKE
ERIE LEADING TO COOLER TEMPS FOR LAKESHORE AREAS.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
BIG QUESTION REMAINS WHEN TSRA WILL AFFECT ANY GIVEN TAF SITE OVER
THE NEXT 24 HOURS. MODELS ALL OVER THE PLACE ON TRYING TO SHOW
ORGANIZED BANDS OF CONVECTION. BEST THING WE CAN DO FOR NOW IS TRY
AND SHOW ANY IMMINENT TSRA THEN LEAVE EVERYTHING ELSE FAIRLY
BROAD-BRUSHED. OVERALL THERE WILL BE AN INCREASED THREAT FOR TSRA
NEXT FEW HOURS IN A WEST TO EAST FASHION ACROSS THE AREA. SOME
ACTIVITY WILL CONTINUE TONIGHT AND THU MORNING AS AIRMASS REMAINS
UNSTABLE AND IS SUPPORTED BY UPPER LEVEL ENERGY. CONDITIONS WILL
VARY GREATLY IN AND OUT OF THE TSRA QUICKLY RANGING FROM VFR TO IFR.
THERE IS THE RISK OF LARGE HAIL AND DAMAGING WINDS WITH SEVERE
STORMS. SHOULD SEE SOME FOG DEVELOP LATER TONIGHT FOR THE INLAND
TAFS THEN IMPROVE BY LATE THU MORNING.

.OUTLOOK...NON VFR LIKELY AT TIMES LATE THU THROUGH FRIDAY IN
SHOWERS/STORMS.

&&

.MARINE...
A FRONTAL BOUNDARY OVER NORTHERN OHIO WILL PUSH NORTH ACROSS THE
LAKE TONIGHT BUT THEN SAG SOUTH OF THE LAKE ON THURSDAY AS LOW
PRESSURE MOVES OVER NORTHERN OHIO. THIS HAS BEEN A CONCERN OVER THE
PAST FEW DAYS AS TO WHERE THIS BOUNDARY WAS GOING TO BE LOCATED AS
WINDS COULD BE DRAMATICALLY DIFFERENT. GIVEN THE LATEST MODEL
GUIDANCE FEEL MORE COMFORTABLE SHIFTING WINDS MAINLY TO THE NORTH
AND NORTHEAST FOR LATE IN THE WEEK OVER THE LAKE THROUGH FRIDAY WITH
A TURN MORE SOUTHERLY NOT UNTIL SATURDAY AFTERNOON WITH HIGH
PRESSURE INFLUENCE. FOR NOW WILL KEEP WINDS AND WAVES BELOW SMALL
CRAFT ADVISORY...BUT WILL HAVE TO WATCH ESPECIALLY THURSDAY NIGHT
AND INTO FRIDAY AS A SMALL INCREASE IN THE NE WINDS MAY CAUSE SMALL
CRAFT CONDITIONS. WINDS TURNING BACK SOUTHERLY BY SATURDAY AFTERNOON
WITH HIGH PRESSURE OFF THE EAST COAST AND ANOTHER LOW PRESSURE
APPROACHING FROM THE PLAINS STATES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ003-006>010-017>019-
     027>030-036-037-047.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...MULLEN
SHORT TERM...MULLEN
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...ABE
Hazardous weather outlook, May 25, 2:00 PM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
200 PM EDT WED MAY 25 2011

LEZ061-146>149-166>169-OHZ011>014-020>023-031>033-038-089-PAZ001>003-
261800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-CUYAHOGA-LAKE-
GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-
MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
200 PM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE AREA HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. DAMAGING WINDS...LARGE HAIL...AND EVEN AN
ISOLATED TORNADO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ003-006>010-017>019-027>030-036-037-047-261800-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
200 PM EDT WED MAY 25 2011

...TORNADO WATCH 372 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEZ142>145-162>165-261800-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
200 PM EDT WED MAY 25 2011

...TORNADO WATCH 372 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 25, 5:08 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
508 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             FINDLAY                 41.04N 83.64W
05/25/2011  M2.00 INCH       HANCOCK            OH   TRAINED SPOTTER

&&

LEE
Local storm report, May 25, 5:16 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
516 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 SW FINDLAY            41.00N 83.70W
05/25/2011  M1.75 INCH       HANCOCK            OH   TRAINED SPOTTER

&&

LEE
Local storm report, May 25, 5:21 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
521 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             FOSTORIA                41.16N 83.41W
05/25/2011  M1.75 INCH       SENECA             OH   TRAINED SPOTTER

&&

LEE
Local storm report, May 25, 5:46 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
546 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             GREEN SPRINGS           41.26N 83.05W
05/25/2011  E1.75 INCH       SANDUSKY           OH   AMATEUR RADIO

0527 PM     HAIL             3 SW BETTSVILLE         41.21N 83.27W
05/25/2011  E0.88 INCH       SENECA             OH   AMATEUR RADIO

&&

KING
Local storm report, May 25, 5:49 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
549 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     3 NW TOLEDO             41.69N 83.62W
05/25/2011                   LUCAS              OH   AMATEUR RADIO

            TREE DOWN. 36 INCH DIAMETER

0545 PM     HAIL             TIFFIN                  41.12N 83.18W
05/25/2011  E0.75 INCH       SENECA             OH   TRAINED SPOTTER

&&

KING
Local storm report, May 25, 5:57 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
557 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             BELLEVUE                41.28N 82.84W
05/25/2011  E2.75 INCH       SANDUSKY           OH   TRAINED SPOTTER

0548 PM     HAIL             CLYDE                   41.31N 82.98W
05/25/2011  E2.50 INCH       SANDUSKY           OH   AMATEUR RADIO

&&

KING

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

10.0 hours before the tornado, 179 km from the path. May 25, 2011.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -84351, lifted condensation level 666 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2011-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 234 square meters per square second, 0 to 6 km bulk shear 45 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-84351 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 00:00Z

2.0 hours after it, 179 km from the path. May 26, 2011.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -242, lifted condensation level 1106 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 215 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-242 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Lorain/Elyria (LPR), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:53 UTC7866150° 16 kt211006.1
21:53 UTC7967170° 14 kt191004.4
22:24 UTC7764.4360° 19 kt261005.8VCTS
22:40 UTC64.459340° 24 kt351008.1TSRA
22:43 UTC62.659320° 19 kt351008.1+TSRA BR
22:53 UTC63600° 3 kt181006.8+TSRA BR
22:58 UTC62.660.8240° 7 kt1007.5+TSRA BR
23:05 UTC64.460.8320° 15 kt181008.5+TSRA BR
23:16 UTC62.660.8360° 5 kt151008.8+TSRA BR
23:25 UTC62.660.820° 6 kt1007.8TSRA BR
23:40 UTC62.660.860° 5 kt1008.1VCTS -RA
23:51 UTC62.660.830° 5 kt1008.1-RA
23:53 UTC636050° 6 kt1008.5VCTS -RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cleveland radar (KCLE), 66 km away, was scanning. The volume nearest the touchdown began at 21:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:26 UTCTSTM WND DMGElmoreOttawa, OH2 TREES DOWN
21:27 UTCHAIL 0.883 Sw BettsvilleSeneca, OH
21:38 UTCHAIL 1.75Green SpringsSandusky, OH
21:45 UTCFLOODFremontSandusky, OHSTREET FLOODING OCCURRING NEAR NORTH STREET.
21:45 UTCHAIL 0.75TiffinSeneca, OH
21:48 UTCHAIL 2.5ClydeSandusky, OH
21:53 UTCHAIL 2.75BellevueSandusky, OH
21:58 UTCHAIL 1BloomvilleSeneca, OH
22:00 UTCHAIL 1.753 Ne RepublicSeneca, OH
22:05 UTCHAIL 13 S BellevueSeneca, OH
22:06 UTCHAIL 1.53 N MilanErie, OH
22:06 UTCHAIL 1.755 S SanduskyErie, OH
22:09 UTCFUNNEL CLOUD3 E NorwalkHuron, OHFUNNEL CLOUDS REPORTED OVER A FIELD EAST OF TOWN.
22:10 UTCTSTM WND DMG2 W NorwalkHuron, OHA POSSIBLE TORNADO. A METAL BUILDING TOTALLY DESTROYED.
22:25 UTCHAIL 1.75BloomvilleSeneca, OH
22:30 UTCHAIL 1VermilionLorain, OH
22:57 UTCHAIL 1North OlmstedCuyahoga, OH
23:00 UTCHAIL 1NorwalkHuron, OH
23:30 UTCFLOODWestlakeCuyahoga, OHSIX INCHES OF STANDING WATER ON CANTEBERRY ROAD IN WESTLAKE.
00:40 UTCFLOODMansfieldRichland, OHSTREAMS OVER ROADS AND BRIDGES.
00:40 UTCFLOODS MedinaMedina, OHSEVERAL ROADS FLOODED IN MEDINA COUNTY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of May 25, 2011

93 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 251:30 AM CDTEF1Webster, MO9.3100$20,000
May 257:35 AM CDTEF1Macon, IL1.075$165,000
May 257:39 AM CDTEF1Macon, IL1.575$100,000
May 259:04 AM CDTEF1Kankakee, IL5.850$250,000
May 259:13 AM CDTEF0Newton, IN0.120$25,000
May 259:19 AM CDTEF2Newton, IN1.9300$50,000
May 259:24 AM CDTEF1Jasper, IN2.9100$500
May 259:26 AM CDTEF1Jasper, IN1.9100$50,000
May 2510:45 AM EDTEF0Pulaski, IN0.850
May 2510:45 AM CDTEF0Miami, KS0.140$5,000
May 2511:10 AM CDTEF0Johnson, KS0.760$10,000
May 2511:22 AM CDTEF0Johnson, KS0.140
May 2511:35 AM CDTEF0Cass, MO0.140
May 2511:38 AM CDTEF0Johnson, KS0.140
May 2512:22 PM CDTEF2Pettis, MO2.150020$4.0 million
May 2512:33 PM CDTEF0Clay, MO0.140
May 2512:45 PM CDTEF0Clay, MO0.140
May 2512:52 PM CDTEF0Pettis, MO0.140
May 251:04 PM CDTEF0Cooper, MO0.140
May 251:07 PM CDTEF0Lafayette, MO0.140
May 252:15 PM CDTEF1Montgomery, MO7.1100
May 253:26 PM EDTEF0Van Wert, OH0.140
May 252:56 PM CDTEF1Oregon, MO2.5100$20,000
May 253:49 PM CDTEF3Carter, MO47.41,2002$800,000
May 254:13 PM CDTEF1Jackson, AR5.5500$40,000
May 255:15 PM EDTEF1Decatur, IN0.8600$500,000
May 255:20 PM EDTEF1Decatur, IN0.1400$250,000
May 254:35 PM CDTEF1Madison, MO5.540
May 254:37 PM CDTEF1Wayne, MO17.8150$70,000
May 254:44 PM CDTEF0Carter, MO0.550$2,000
May 254:45 PM CDTEF1Des Moines, IA4.8100$250,000
May 254:46 PM CDTEF1Madison, MO5.3440
May 254:47 PM CDTEF1Madison, MO4.3580
May 254:51 PM CDTEF0Perry, MO0.360$3,000
May 254:58 PM CDTEF0Ripley, MO0.750
May 255:00 PM CDTEF1Des Moines, IA3.650$50,000
May 255:14 PM CDTEF0Butler, MO0.740
May 256:14 PM EDTEF0Hardin, OH0.225
May 255:26 PM CDTEF1Bollinger, MO13.0250$30,000
May 256:06 PM CDTEF0McLean, IL0.925$8,000
May 256:09 PM CDTEF1McLean, IL10.375$10,000
May 257:10 PM EDTEF0Montgomery, OH0.125$5,000
May 256:18 PM CDTEF1Cape Girardeau, MO2.1250$20,000
May 256:18 PM CDTEF0St. Francis, AR1.1100
May 256:28 PM CDTEF2Jefferson, IL13.5250$4.0 million
May 256:30 PM CDTEF0Scott, MO0.450$1,000
May 257:30 PM EDTEF0Summit, OH4.250$200,000
May 256:39 PM CDTEF1Union, IL2.0125$150,000
May 256:40 PM CDTEF1Pulaski, IL5.5250$50,000
May 256:45 PM CDTEF1Pulaski, IL10.0120$40,000
May 256:48 PM CDTEF1Crittenden, AR2.5100$500,000
May 256:55 PM CDTEF2Pulaski, IL19.9325$255,000
May 256:58 PM CDTEF0Champaign, IL0.215$5,000
May 257:58 PM EDTEF3Lawrence, IN6.8300$150,000
May 255:08 PM PDTEF1Glenn, CA21.6120$200,000
May 255:12 PM PDTEF1Glenn, CA26.4120$150,000
May 257:18 PM CDTEF1Clay, IL1.075$510,000
May 257:35 PM CDTEF0Richland, IL0.210
May 257:57 PM CDTEF2Crawford, IL5.5200$920,000
May 257:58 PM CDTEF0Union Parish, LA5.5150

All 94 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.